CSN Login
Members Online: 17

Tamoxifen

Whitedog52's picture
Whitedog52
Posts: 6
Joined: May 2013

I would apprieciate it if all that read this and have taken or still taking the drug called Tamoxifen tell me what their experience is/was like. I have been prescribed the drug for my cancer treatment and want to know what I may expect. Thanks so much.

CypressCynthia's picture
CypressCynthia
Posts: 4017
Joined: Oct 2009

My prognosis in 1987 was not good.  Statistics back then were terrible for Stage 3 (large tumor, 4 nodes).  I had chemo, mastectomy and radiation, but the new kid on the block was tamoxifen. 

I took tamoxifen for 7 years (no one knew how long to prescribe it back then).  It definitely prolonged my life.  I then had a remission of 18 years.

I have been 26 years now and I am still fighting cancer, but I am so grateful for the years that tamxofen has given me.

My side effects were mild.  I felt calmer on tamoxifen, less energetic (fatigue) towards the end of therapy.  I still had periods and occasionally had a tamoxifen vaginal discharge (thin, inconsequential but weird).  I sometimes had menopausal-like night sweats, but they were manageable.

The most difficult side effect for me personally was that tamoxifen really killed my sex drive.  At 33, that was hard.  My husband and I communicated a lot during this time as I think his feeling were hurt.  We worked it out and are closer than ever.  We have been married 39 years this fall!

After tamoxifen, I definitely had more energy and lost the ~10 lbs that I had gained while on it.  Weight gain is common, but my oncologist warned me so I tried to be careful with my diet.

Of course, the scariest side effects are clots and uterine cancer. Along the way, I had many uterine biopsies (my gynecologist was nervous).  They were all normal and I never had any problem with clots.

Good luck!  I tried to include everything I could remember.

Marcia527's picture
Marcia527
Posts: 2745
Joined: Jul 2006

I took Tamoxifen for about 9 months. It caused hot flashes .if taking this meds you should see your  OB/GYN regularly . When I started spotting they changed my meds to Aromasin. This drug is only prescribed if you are in menopause. I was switched because I had a sister who had uterine cancer. So because of family history my onc thought it better to switch meds.

 

JJDS
Posts: 259
Joined: Apr 2013

I am not on tamoxifen.  I want to wish you good luck on it and to say welcome to this great group of survivors!

Hugs, JJ

desertgirl947
Posts: 583
Joined: Oct 2012

I started tamoxifen last August.  Not sure that it has had any adverse effects on me yet.  I do know that halfway through the five-year plan, my oncologist plans to switch me to something else.

I have some "warm" moments during the night; but I was having that before.  I am not any more bothered by them than I was before -- not too bad.

 

I had surgery, did chemo, and had radiation therapy.  This is the last part of my preventative push -- attempts to prevent a reoccurrence. 

As we all tend to say on other posted questions and such -- we are individuals who react individually to our treatments.  We can share, which I think is helpful, so we know what we COULD expect. But don't be surprised if you don't match up with any one of us 100%.

RozHopkins
Posts: 528
Joined: Dec 2010
  • I blamed Tamoxifen for a lot of thinags I shouldn't have.  The one thing for me though was that hot flashes were one after another for most of the day and night.  Life was impossible, dreaded gym classes, going out, going to bed, never mind warmer climates and the plane journey to get there.  Spicy food, hot drinks, alcohol all affected the flashes bringing them on even more often imediately.  Yes a discharge but have had that since around twelve.  Fatigue seems to come with all these type of meds.  Finding Armidex much better so far.  I have three month tummy implants to hasten ovary shut down, I am 56.  Like in an instant hot flashes nearly gone after years of putting up with them.  Weight gain sadly, go to gym for enjoyable classes once a day Mon to Fri.   Good luck.  Hoping you one of us who get along just fine on this drug.  
Wendy Joy
Posts: 51
Joined: Jan 2012

The weight gain has been a little depressing:( Working on that. The most frustrating thing that I experienced was bad and frequent yeast infections...now I have them under control by eating a lot of good yogurt every single day. 

Wendy Joy
Posts: 51
Joined: Jan 2012

The weight gain has been a little depressing:( Working on that. The most frustrating thing that I experienced was bad and frequent yeast infections...now I have them under control by eating a lot of good yogurt every single day. 

Wendy Joy
Posts: 51
Joined: Jan 2012

The weight gain has been a little depressing:( Working on that. The most frustrating thing that I experienced was bad and frequent yeast infections...now I have them under control by eating a lot of good yogurt every single day. 

Double Whammy's picture
Double Whammy
Posts: 2481
Joined: Jun 2010

I'm one of the few who have switched from an aromatase inhibitor (arimidex) to tamoxifen.  I've been on tamoxifen since late January.  I have no noticeable side effects.  I was already postmenopausal so those type of changes had already happened to me.  I've already had uterine cancer and had a hysterectomy, so don't need to worry about getting that. 

I don't think there are any prescription medications that one takes for extended periods of time that don't have significant side effects.  In the case of the hormone therapies, I really want to do everything to prevent a recurrence, so I'll take them and hope they work!  I'm lucky that I felt fine on both arimidex and tamoxifen.

Suzanne

Whitedog52's picture
Whitedog52
Posts: 6
Joined: May 2013

Thank u all very much for taking the time to comment on my question. I reaally apprieciate it. I have read alot of your stories and the strength I feel from u gives me strenth. This is the toughest thing I have ever been through and am still going through, but I hear your stories and realize there is hope and light at the end of the tunnel. I salute u all.

Angie2U's picture
Angie2U
Posts: 2993
Joined: Sep 2009

There is always hope and definitely light at the end of the tunnel!  It's great that the pink sisters stories have given you strength! 

Good luck!

MsGebby's picture
MsGebby
Posts: 659
Joined: Oct 2011

Hi there ...  I was started on Arimidex after finishing radiation treatments.  Let me tell you, the side effects I had with that drug were so dibillitating that I stopped taking

it for 6 weeks!   Doc switched me to Tamoxifen in February and I couldn't be happier.  Hot flashes is about all I feel with this drug.  I've noticed a discharge too but it's nothing serious.  I was told that could happen beforehand and it's not a biggie.  

I am already in menopause.  Not sure if you are.  Of course, the biggest concern with this drug is possible ovarian cancer and blood clots.  You just have to be vigilant about getting check ups "down there" on a regular basis.

 

Best of luck to you.

 

Mary

 

peanutcat's picture
peanutcat
Posts: 104
Joined: Mar 2011

Whitedog52,

I have a feeling of warmth and a vaginal discharge which is terrible. My Gyno says it is normal and my Oncologist says there isn't any changes that can be made because of the family history. What a DRAG. Of course I hate it.

peanutcat

Wendy Joy
Posts: 51
Joined: Jan 2012

The most important part to remember is that you are extending your life.  After going through chemo you can concquer anything.  A little weight gain or whatever is not as important as the life we have been blessed with.  I believe everyone has the strength, we were just given the opportunity to prove it and I am so proud of myself every single day. 

Tux's picture
Tux
Posts: 544
Joined: Aug 2009

I have been on tamoxifen for 3 1/2 years.  Hot flashes & leg cramps have been side effects, but I have

learned to deal with them.  After what I have been through, though, if tamoxifen is preventing a recurrence

of BC, it is a small price to pay.  

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network